The dark side of tanning
Suzy Belton looks at the illegal trade in melanotan injections which are finding an increasing market in Ireland, despite well-documented side-effects and serious long-term health risks
Although they have not been medically approved for use in Ireland, and cannot be sold legally, tanning injections are becoming increasingly popular, so much so that importers say they are shipping more batches of the drug here than to any other country in Europe.
Considered by their users to be safer than sunbeds, the injections are fast and replace short-term tanning solutions from bottles and sprays. The pasty-skinned Irish are queuing up to buy them off the internet.
"I'm a pale-skinned girl," says 29-year-old Dubliner Patricia, who has been injecting herself for three years. "If I'm in the sun in Ireland for four days after taking a course of the injections I have a better tan than when I was in Asia for three months."
Patricia heard about tanning injections from a friend. "I wanted in on the action," she says. "I did a bit of internet research and, from what I read, I decided to go ahead and order them."
Melanotan comes as sachets of powder and a solution that are mixed and injected either into the stomach or buttock with an insulin needle.
"It isn't painful," according to Patricia. "I believe the injections haven't been given medical approval because you have to give yourself the injections."
The injections use a chemical hormone called Melanotan that was developed at the Arizona Cancer Centre in the US as a medication to treat people with a special skin disease that makes them highly sensitive to the sun's rays. When injected, Melanotan stimulates the melanin (or pigmentation) that occurs naturally in the sufferer's body, stopping it from reacting painfully when exposed to the sun.
But dig a little deeper and the picture is not so rosy. According to Michael Evans-Brown, who researched Melanotan at the Liverpool John Moores University, the stimulation of the cells that produce melanin could lead to cancer or organ failure.
"Serious concerns exist about the quality of the preparations that are currently available -- not only the drug content and dose, but also contaminants and sterility," he says. "Some users, especially those who are injecting drugs for the first time, are reusing or sharing injecting equipment, which places them and others at risk of infections, including blood-borne viruses."
There are also well-documented short-term side effects, including nausea, loss of appetite, facial flushing, aching limbs, increased libido and most alarming, increased blood pressure.
"The second time I started a course, I was a little bit sick but then for three days my libido was very high. I was so hyped up, I went out on a date and had to take a Valium to calm down. The guy must have thought I was mad," says Patricia.
"This most recent time I started, I was very sick on the first day. I was vomiting and had flu-like symptoms. But I don't really worry about it."
Nobody is sure what the long-term effects of taking the injections may be, but according to Evans-Brown the use of Melanotan could "damage the cardiovascular and immune systems, apart from giving rise to other complications".
Another complication of injecting the hormone is that it can change the appearance of moles. A recent report in the British Medical Journal told of a case where two women's moles changed rapidly while using tan jabs. Some moles may become very vulnerable to sun damage and eventually turn cancerous. Doctors are advising people using tanning injections to have their moles checked by a professional dermatologist.
Patricia insists: "I've just done six injections so that my skin will tan over the next few months. Normally, when you go on holiday you have a tan that lasts for a short while, but with this you keep it for much longer. If I go on a sunbed maybe twice or three times during the summer, I will keep my tan. It's so much easier than having to top up on a sunbed all the time, and much safer for my skin than lying out in the sun."